Is this normal?

I was diagnosed with AF in June this year. My heart rate is being controlled with 2.5mg of bisoprolol and 187.5micro-grams of digoxin. This is doing quite a good job and occasionally I go back into sinus rhythm although 90% of the time my heart rate is very irregular. I am also on warfarin. I am awaiting an electro cardioversion in the next 3-4 weeks when my INR is stable. The problem I have is that no two days are the same. Some days I feel really well, almost normal and other days I am absolutely exhausted. Is this normal? When I was first diagnosed after the initial worry of having a heart problem and putting my life on hold at times, I decided to just get on with things, meeting up with friends, doing jobs around the house etc and I was doing quite well most days, but the last few days I have felt absolutely exhausted. My pulse is often quite slow (45-55) and I am wondering if it is this that is causing the problem. Can anyone give me some advice? Should I make an appointment to go back and see my cardiologist or my GP or should I just put up with it and wait to see if the cardioversion works? I just want to get on with life and not be controlled by this condition. It is very frustrating.

11 Replies

  • It is very normal that no two days are the same in AF, I'm sure many others on this forum can relate to that.

    The beta-blocker is slowing your heart rate, which is why you're feeling tired and exhausted. Although you are set to have cardioversion, that will treat the rhythm and not rate of your heart. Therefore, it would be advisable for you to discuss your medication with your doctor to stop your heart rate from being so slow.

    Keep us posted on how you get along or give the AF Association a call for more information.



  • Thank you for your reply. I think I will make an appointment with GP to discuss my medication. I will keep you posted.

  • I think we're in the same place! I've just come out of hospital after 4 days of trying to get my heart back into NSR and now have to wait 2-3 months for cardio version as my INR is only 1.6 and quite reluctant to move! I was first diagnosed 3 months ago and my energy pattern is really similar to yours...a few days of feeling totally normal then out of the blue a day when I can do b.... all! What a pain!

    As for your heart rate, it wouldn't do any harm to get it checked, I guess, especially if it's making you more anxious.

    Mamamarilyn x

  • It is very frustrating waiting for a cardioversion. My INR has been within the 2-3 range for the last 2 weeks so I am living in hope the next 2 will be fine and I can have the procedure soon. I am also going to go back to GP and get my medication checked. It is nice to talk to someone having exactly the same problems. It stops me from feeling that it is all in my head and I am over reacting. Keep in touch.

  • Good morning everyone .I received my date for my cardio version 14th september .But have been informed not to worry if my inr goes up as long as it does'nt go under 2.0 i have been struggling for weeks to keep it between 2.0 and 3.0 .Nothing ever seems to be explained fully I was clearly told by letter it had to be 2.0 to 3.0 for 5 consectutive weeks .now it seems if its up on the day they can deal with it .No wonder we all feel tired . poppystorey

  • Hi Mamamarilyn - I was wondering whether you had been admitted to hospital as we hadn't heard from you in the last few days, after you'd said you were in AF. What happened? Did you ring for help, or go to A+E.


  • Hi Jean, well I rang 111 just to ask for guidance on how long to wait before getting checked out and the guy said "Well, not very long. I'm sending an ambulance for you now." Bit of a surprise!

  • What was your heart doing when you were checked at hospital?

  • Heart rate was 140-150 when I arrived. It's down to 80-90 now but I'm still in AF.

  • As an AF veteran 1992 diagnosed. I am afraid there are good and bad days with AF and it is trying to get the tablets right for you. Bisoprolol does seem to make a lot of people tired as well as the AF. It is always worth a mention to your doctor or cardiologist about how it is affecting you, slowing your heart rate down will also make things more of an effort. I have lung problems and allergies which narrows my medicines I can take. Look though the many posts and I am sure you will see that we all have different types of AF and deal with them in different ways. Please do not let it rule you. It's a hiccup in the heart.

    Be Well


  • Thank you Phill. It is nice to have reassurance from a veteran that things will improve.

You may also like...